To view original article click here
By Jenny Hope
3 August 2011
Older people taking drugs such as Prozac and Seroxat to combat depression are more at risk of serious health problems than those regularly using old-style antidepressants, warn researchers.
The most widely prescribed antidepressants – known as SSRIs – are more likely to cause death and heart attacks, strokes, falls and seizures than the older tricyclic antidepressants (TCAs), they found.
Researchers from the universities of Nottingham and East Anglia say tricyclics may be the safest class of antidepressants for older people, partly because they are prescribed in lower doses which are just as effective.
The study, published in the British Medical Journal, analysed treatment and side effects recorded for more than 60,000 people aged 65 and over who were diagnosed with depression between 1996 and 2007.
Those patients not taking any antidepressants had a 7 per cent risk of dying from any cause but this rose to 8.1 per cent for those taking TCAs and 10.6 per cent for SSRIs.
The risk was even higher, at 11.4 per cent, for other types of antidepressants such as venlafaxine and mirtazapine.
The risks of stroke and fracture were noticeably higher in those taking SSRIs (selective serotonin reuptake inhibitors) compared to TCAs, which include drugs like amitriptyline and lofepramine.
SSRIs were linked to the most falls of any drugs. The risk to the patient was highest in the first 28 days after starting treatment, and in the first 28 days after stopping it.
The study is one of the first to investigate adverse events linked to antidepressants in older people, who may be more vulnerable because they often take other drugs for other conditions and because age-related changes in the body mean they are less able to cope with side effects.
More than 41 million prescriptions for antidepressants were issued on the NHS last year.
Almost 23 million were for SSRIs such as Prozac and Seroxat, a 43 per cent rise in four years.
The researchers warn that the risks and benefits of different antidepressants should be evaluated when they are prescribed to older people.
Dr Carol Coupland of Nottingham University said: ‘Our study has shown associations but not necessarily a direct causal link, so there is no need for older patients to change or stop their treatments if they are finding them beneficial.
‘GPs and older patients taking these medicines should be aware that adverse effects are most common during the first few weeks of treatment, so they should be carefully monitored during this period.’